Pennsylvania, 2019Flash Flooding and Damaging Winds in Pennsylvania, July 11, 2019
July 11, 2019 · NWS PBZ · 35 events in 7 counties and zones
A passing shortwave trough and surface cold front brought scattered showers and thunderstorm on July 11th. Increasing shear, building instability, and mid-level dry resulted in a few strong storms across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $360,000
- Crop damage
- None recorded
- Events
- 35
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing shortwave trough and surface cold front brought scattered showers and thunderstorm on July 11th. Increasing shear, building instability, and mid-level dry resulted in a few strong storms across the area. Unseasonably high warm cloud depth created impressive rainfall rates, contributing to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 11, 6:56 AM EST, 14 minutes earlier.
Area forecast discussion, Jul 11, 6:56 AM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
756 AM EDT Thu Jul 11 2019
.SYNOPSIS...
Scattered showers and thunderstorms this morning should become more
numerous this afternoon with the approach of a cold front. Dry
weather is then expected Friday and most of Saturday under high
pressure.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Updated short term PoPs and temperature to reflect radar and surface
observation trends. Areas of stronger convection are producing
moderate to heavy rain, with minor flooding in urbanized areas
expected. Previous discuss follows...
A shortwave trough should maintain scattered
showers and thunderstorms this morning as it crosses the region.
Included more numerous coverage early N of PIT based on radar/near
term model trends. A stronger trough, and its associated sfc cold
front, is progged to track across the Upper Midwest and Great Lakes
region today, crossing the Upper OH Valley region late this afternoon
and evening. Showers and thunderstorms are likely with its approach
and passage.
Increasing shear, building instability, and model progged mid level
dry air should result in a scattered severe storm potential, with the
main hazard being damaging wind. SPC maintained the slight
risk/scattered coverage potential in the day 1 outlook, and will
continue to highlight this potential in the Hazardous Weather
Outlook. Warm and humid conditions should continue, with highs a few
degrees above average.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Shower/thunderstorm chances should quickly decrease tonight with the
passage of the cold front. Mainly dry weather is then expected
through most of Saturday as sfc high pressure builds under NW flow
aloft. The next shortwave trough and its associated cold front is
progged to track from the Upper Great Lakes to the Lower Lakes by
Saturday evening, returning low chances for showers and thunderstorms
N of I 80. Maintained only a slight chance for showers Saturday
night elsewhere as the front tracks south, though most of the upper
support is progged to stay N-NE of the area.
Cooler and less humid conditions are expected Friday before warmer,
more humid conditions return Saturday.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Shower and thunderstorm chances should continue S of I 70 Sunday as
the cold front completes its passage. Model ensembles indicate ridging
is then expected to build across the region through Tuesday, with
mainly dry weather. Shower/thunderstorm chances return by midweek as
a Gulf upper low moves N and phases with wrly flow aloft, tracking
across the OH Valley region. Seasonably warm weather is expected
through the period.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Condition deterioration is expected as the day progresses. More
widespread convection will result from prefrontal troughing/increasing
forcing for ascent under an encroaching upr trough. The magnitude of
that convection remains questionable as clouds and morning showers
are likely to hamper destabilization.
Passage of the cold front will end the convection, but residual,
rain-enforced boundary-layer moisture with cooler nw flow is likely
to yield cig restrictions into Friday morning.
.Outlook...
The next chc for restrictions is anticipated with a Saturday night
shortwave/cdfnt passage.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jul 11, 2:38 AM EST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
338 AM EDT Thu Jul 11 2019
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-120745-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
338 AM EDT Thu Jul 11 2019
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and tonight.
Scattered severe thunderstorms are possible this afternoon and
evening with a crossing cold front. The primary hazard is expected
to be damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Event by event
29 flash flood, 4 heavy rain, 2 thunderstorm wind. Local standard time, as filed.
Flash Flood, Allegheny
- When
- July 11, 7:10 AM EST to 11:45 AM EST
- Where
- Allegheny County, 0.17 mi ENE of Anderson Rd to 1.98 mi N of Forest Grove
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- 911 Call Center
- Coordinates
- 40.571, -80.217
Numerous areas flooded. In Plum Boro, people were trapped in their house with water up to the windows. Flooded roadways were reported near Aspinwall, Turtle Creek, Swissvale, Fox Chapel, McCandless, Ross Township, Ohio Township, Kilbuck Township, and Bell Acres. A handicap van was trapped on a flooded road near Fox Ridge. There was a landslide near Allison Park on Ferguson Rd. Also, a few vehicles were stuck in water near Rosedale.
Flash Flood, Allegheny
- When
- July 11, 7:27 AM EST to 8:30 AM EST
- Where
- Allegheny County, 2.6 mi NW of Natrona Hgts to 2.8 mi N of Natrona Hgts
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.660, -79.750
A citizen reported Maiden Road flooded due to heavy rain.
Flash Flood, Westmoreland
- When
- July 11, 8:51 AM EST to 10:00 AM EST
- Where
- Westmoreland County, 0.69 mi S of Radebaugh to 0.56 mi S of Radebaugh
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.310, -79.580
The local 911 Call Center reported that North Greengate Road was flooded at the Tunnel Section, and a car was stuck in water.
Flash Flood, Beaver
- When
- July 11, 9:47 AM EST to 11:00 AM EST
- Where
- Beaver County, 1.74 mi SW of Independence to 0.89 mi SW of Bocktown
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.550, -80.340
The local 911 Call Center reported that the intersection of Thompson Hill and State Route 151 was flooded.
Flash Flood, Beaver
- When
- July 11, 9:49 AM EST to 11:00 AM EST
- Where
- Beaver County, 0.87 mi SW of South Hgts to 0.19 mi S of South Hgts
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.570, -80.240
The local 911 Call Center reported that State Route 51 in South Heights Boro was flooded. Two feet of water was reported in both the northbound and southbound lanes.
Flash Flood, Beaver
- When
- July 11, 9:50 AM EST to 11:00 AM EST
- Where
- Beaver County, Harshaville to 0.77 mi S of Harshaville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.550, -80.420
The local 911 Call Center reported that the intersection of State Route 18 and State Route 30 was flooded.
Flash Flood, Beaver
- When
- July 11, 9:51 AM EST to 11:00 AM EST
- Where
- Beaver County, Koppel to 0.48 mi NE of Highland
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.830, -80.320
The local 911 Call Center reported State Route 351 shut down due to flooding.
Flash Flood, Allegheny
- When
- July 11, 10:01 AM EST to 12:00 PM EST
- Where
- Allegheny County, 0.53 mi W of Bethel Park to 0.76 mi W of Wilson
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 40.320, -80.040
Numerous areas flooded. Portions of PA Route 88 (Library Rd.) were flooded. The intersections of Valley Drive and Millford Drive in Bethel Park were flooded. A road collapsed in front of Toole Autobody on McNeilly Rd in Baldwin Twp. The intersection of Glass Run Rd and Baldwin Rd flooded, with an empty vehicle reported to be floating down the road.
Flash Flood, Allegheny
- When
- July 11, 10:15 AM EST to 12:15 PM EST
- Where
- Allegheny County, 0.87 mi SE of Riverton to 0.22 mi NE of Clairton
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 40.340, -79.840
The local 911 Call Center reported numerous flooded areas. Mansfield Bridge and 5th Ave closed due to flooding in McKeesport. In Mount Vernon, a creek flooded a roadway near Boston Hollow Rd and Mansfield Rd. Near Lovedale, car was stuck near 1101 Happy Hollow Rd. In Wylie, a house was flooded at 157 Polk Street.
Flash Flood, Beaver
- When
- July 11, 10:21 AM EST to 11:45 AM EST
- Where
- Beaver County, 0.52 mi W of West Mayfield to 0.45 mi W of Morado
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.780, -80.340
The local 911 Call Center reported Rock Ave. and Patterson Ave flooded in West Mayfield Boro.
Flash Flood, Westmoreland
- When
- July 11, 10:21 AM EST to 11:30 AM EST
- Where
- Westmoreland County, North Irwin to 0.47 mi WNW of Biddle
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.330, -79.700
The fire department reported that Greenhill Rd closed due to high water.
Flash Flood, Westmoreland
- When
- July 11, 10:49 AM EST to 12:00 PM EST
- Where
- Westmoreland County, 0.53 mi W of Suxor to 0.5 mi SSE of Suxor
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.330, -79.660
The local 911 Call Center reported that residential and roadway flooding was occurring in Hempfield Township.
Flash Flood, Westmoreland
- When
- July 11, 10:49 AM EST to 12:00 PM EST
- Where
- Westmoreland County, Pleasant Vly to 1.2 mi N of Biddle
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.380, -79.670
The local 911 Call Center reported residential and roadway flooding in the area of 137 Long Street in Penn Township.
Flash Flood, Beaver
- When
- July 11, 10:50 AM EST to 12:00 PM EST
- Where
- Beaver County, 3.81 mi SW of Bocktown to 2.93 mi SE of Harshaville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.510, -80.350
The local 911 call center reported that the intersection of East Hookstown Grade Road and Park Road was flooded near Raccoon Creek.
Flash Flood, Westmoreland
- When
- July 11, 11:06 AM EST to 12:30 PM EST
- Where
- Westmoreland County, 0.69 mi S of Loyalhanna to 0.88 mi SSE of Cooperstown
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.310, -79.380
A trained spotter reported a stream out of its banks near Mount View.
Flash Flood, Westmoreland
- When
- July 11, 11:10 AM EST to 12:30 PM EST
- Where
- Westmoreland County, 0.53 mi W of Grapeville to 0.81 mi SSW of Grapeville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.330, -79.610
The local 911 Call Center reported numerous flooded streets, mostly in West Jeanette.
Flash Flood, Westmoreland
- When
- July 11, 11:12 AM EST to 12:30 PM EST
- Where
- Westmoreland County, 0.53 mi W of Rillton to 0.79 mi SW of Rillton
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.280, -79.740
The local 911 Call Center reported Pinewood Road and Green Hills Road closed due to flooding.
Flash Flood, Westmoreland
- When
- July 11, 11:30 AM EST to 12:30 PM EST
- Where
- Westmoreland County, 0.69 mi S of Youndwood to 0.28 mi S of Youndwood
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.240, -79.580
A trained spotter reported flooding on Depot Street by the train station.
Flash Flood, Westmoreland
- When
- July 11, 11:30 AM EST to 12:30 PM EST
- Where
- Westmoreland County, 0.87 mi NE of Youndwood to 0.94 mi ENE of Youndwood
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.260, -79.570
A trained spotter reported flooding at the intersection of US 119 and Willow Crossing Road.
Flash Flood, Westmoreland
- When
- July 11, 11:30 AM EST to 12:30 PM EST
- Where
- Westmoreland County, 0.87 mi NE of Adamsburg to 0.36 mi ENE of Adamsburg
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.310, -79.670
A local 911 Call Center reported a water rescue at North Huntingdon Township in the vicinity of 8895 Norwin Avenue.
Heavy Rain, Westmoreland
- When
- July 11, 11:33 AM EST
- Where
- Westmoreland County, 0.87 mi NE of Greensburg
- Reported by
- Trained Spotter
- Coordinates
- 40.310, -79.540
A trained spotter reported 2.66 inches of rainfall.
Flash Flood, Westmoreland
- When
- July 11, 11:45 AM EST to 12:45 PM EST
- Where
- Westmoreland County, 0.53 mi E of Youndwood to 1.26 mi NNE of Youndwood
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 40.250, -79.570
A local 911 Call Center reported two vehicles trapped in flood waters near Old Route 119 at intersection with Redwood Lane. The occupants were rescued.
Flash Flood, Westmoreland
- When
- July 11, 11:45 AM EST to 12:45 PM EST
- Where
- Westmoreland County, 0.87 mi NW of Marguerite to 1.35 mi NE of Marguerite
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.280, -79.480
A local 911 Call Center reported two vehicles floating in flood waters near L215 Lakewood Road in Unity Township.
Flash Flood, Westmoreland
- When
- July 11, 11:59 AM EST to 1:00 PM EST
- Where
- Westmoreland County, 0.87 mi SE of Mark Acres to 0.91 mi SSE of North Irwin
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 40.340, -79.710
The local 911 Call Center reported that Route 993 from Brownstone to Irwin Boro were flooded and had possible roadway damage.
Flash Flood, Greene
- When
- July 11, 12:00 PM EST to 1:00 PM EST
- Where
- Greene County, 2.33 mi SSE of Brock to 2.32 mi SW of Brock
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 39.720, -80.160
The Highway Dept reported that Hackelbender Run is out of its banks at Wilson and Hackelbender Rd.
Flash Flood, Fayette
- When
- July 11, 12:10 PM EST to 1:30 PM EST
- Where
- Fayette County, 1.27 mi ENE of Markleysburg to 1.06 mi NE of Markleysburg
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 39.740, -79.450
A citizen reported several roads closed in Markleysburg.
Flash Flood, Greene
- When
- July 11, 12:10 PM EST to 1:30 PM EST
- Where
- Greene County, 0.87 mi NW of Brock to 1.64 mi S of Brock
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 39.760, -80.190
A citizen reported flooded roadways in this area.
Flash Flood, Fayette
- When
- July 11, 12:15 PM EST to 1:15 PM EST
- Where
- Fayette County, 2.75 mi ENE of Markleysburg to 3.16 mi E of Markleysburg
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.740, -79.420
A citizen reported flooded roadways in this area.
Flash Flood, Westmoreland
- When
- July 11, 12:16 PM EST to 1:30 PM EST
- Where
- Westmoreland County, 0.87 mi NW of Suxor to 0.92 mi NNW of Manor
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 40.340, -79.660
The local 911 sall center reported a roadway flooded at an underpass with a vehicle in thewater. Individuals were rescued.
Heavy Rain, Westmoreland
- When
- July 11, 12:31 PM EST
- Where
- Westmoreland County, 0.69 mi S of Straw Pump
- Reported by
- Trained Spotter
- Coordinates
- 40.310, -79.650
A trained spotter reported 3.58 inches of rain.
Heavy Rain, Westmoreland
- When
- July 11, 1:20 PM EST
- Where
- Westmoreland County, North Irwin
- Reported by
- Public
- Coordinates
- 40.330, -79.700
A citizen reported 2.68 inches of rain.
Flash Flood, Westmoreland
- When
- July 11, 2:05 PM EST to 3:00 PM EST
- Where
- Westmoreland County, 0.87 mi NE of Youndwood to 0.65 mi ENE of Youndwood
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.260, -79.570
A trained spotter reported flooding at the intersection of US 119 and Willow Crossing Road.
Heavy Rain, Westmoreland
- When
- July 11, 2:05 PM EST
- Where
- Westmoreland County, 1.05 mi E of Carbon
- Reported by
- Trained Spotter
- Coordinates
- 40.280, -79.550
A trained spotter reported 2.71 inches of rain.
Thunderstorm Wind, Mercer
- When
- July 11, 4:11 PM EST
- Where
- Mercer County, 0.69 mi N of Henlein
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 41.410, -80.380
A emergency manger reported damage to a gas station canopy on West Main Street.
Thunderstorm Wind, Washington
- When
- July 11, 4:30 PM EST
- Where
- Washington County, 0.53 mi W of West Middletown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.250, -80.430
There was a report of large trees down across roadways via social media.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 11 to 14, 20193 deaths · 1 event
- Flash Flooding in Pennsylvania, July 11, 20192 deaths · 27 events
- Heat and Damaging Wind in Tennessee, July 11, 20191 death · $2,000 · 2 events
- Flash Flood in New Hampshire, July 11 to 12, 2019$2.9 million · 1 event
- Flash Flooding and Damaging Winds in North Carolina, July 11 to 12, 2019$61,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in New York, July 11, 2019$50,000 · 1 in hail · 5 events
- Tropical Storm and Storm Surge in Louisiana, July 11 to 14, 201934 events
- Tornado and Damaging Winds in New Jersey, July 11, 2019EF1 · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 11, 201927 events
- Flash Flooding and Flooding in Maryland, July 11 to 12, 201923 events
- Damaging Winds in Virginia, July 11, 2019$17,000 · 50 kt wind · 10 events
- Damaging Winds in Maryland, July 11, 201961 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846202, 846203, 846181, 846175, 846176, 846177, 846178, 846200, 846201, 846179, 846182, 846183, 846184, 846180, 846185, 846186, 846187, 846188, 846189, 846190, 846196, 846191, 846192, 846193, 846206, 846204, 846207, 846205, 846194, 846197, 846198, 846195, 846199, 846208, 846209.